Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Northern Indiana

May 23, 2019Defiance County, Williams County, Ohio; 6 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2019, 4:48 AM EDT for Defiance County, Williams County, Ohio; 6 counties in Indiana. It was in force for 57 min. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 4:48 AM EDT (08:48 UTC)
Expired
May 23, 2019, 5:45 AM EDT
In force
57 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Allen County, IN, DeKalb County, IN, LaGrange County, IN, Noble County, IN, Steuben County, IN, Whitley County, IN, Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:48 AM EDTTSTM WND DMG1 S Washington Center, INANCHORED PLAYSET FLIPPED UPSIDE DOWN. ANCHORED TRAMPOLINE THROWN 200 FT INTO TREE LINE. SMALL LIMBS DOWN.
May 23, 4:55 AM EDTTSTM WND DMG1 N Howe, INDUGOUTS DESTROYED ON N 050 E AT E 600 N.
May 23, 4:55 AM EDTTSTM WND DMG1 Nne Howe, INBARN DESTROYED ON N100 E BETWEEN E 600 N AND E 700 N.
May 23, 4:55 AM EDTTSTM WND DMG1 Nw Columbia City, INCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NW COLUMBIA CITY. ESTIMATED 6-10 INCH TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR.
May 23, 4:55 AM EDTTSTM WND DMG1 Nw Columbia City, INESTIMATED 6-10” TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR.
May 23, 4:55 AM EDTTSTM WND DMG1 Nw Columbia City, INESTIMATED 6-10 INCH DIAMETER TREE BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR.
May 23, 4:55 AM EDTTSTM WND DMG1 Nw Columbia City, INESTIMATED 6-10 INCH TREE DIAMETER BRANCH DOWN NEAR LINE ST AND NORTH ST (COLUMBIA CITY). LOOKS LIKE SOME GUTTER AND SHINGLE DAMAGE TO HOME. CLEANUP UNDERWAY. TIME ESTIMATED BY RADAR.
May 23, 4:55 AM EDTTSTM WND DMG2 Wsw Howe, INNUMEROUS TREES SNAPPED OR UPROOTED JUST WEST OF HOWE ALONG W 450 N.
May 23, 5:00 AM EDTTSTM WND DMGHowe, INSIGNIFICANT TREE AND POWER LINE DAMAGE IN AND AROUND HOWE. POWER OUT.
May 23, 5:03 AM EDTTSTM WND DMG3 E Rome City, INLARGE TREE LIMB ACROSS LEIGHTY ROAD, TIME ESTIMATED BY RADAR.
May 23, 5:03 AM EDTTSTM WND DMGWolcottville, INRELAYED PUBLIC REPORT OF LOTS OF TREES DOWN IN WOLCOTTVILLE AND POWER OUT. TIME ESTIMATED FROM RADAR.
May 23, 5:10 AM EDTTSTM WND GST 601 Ese Dunfee, INTIME ESTIMATED BY RADAR.
May 23, 5:13 AM EDTTSTM WND DMG2 N Rolling Hills, INSEVERAL LARGE LIMBS DOWNED, MINOR ROOF DAMAGE FROM LIMBS.
May 23, 5:13 AM EDTTSTM WND GST 762 N Rolling Hills, INMEASURED FROM ANEMOMETER ON ROOFTOP BEFORE IT WAS DESTROYED.
May 23, 5:14 AM EDTTSTM WND DMGOrland, INPOWER LINES AND TREES DOWN AND TREES UPROOTED AND ROADS CLOSED. ORLAND TO PLEASANT LAKE AREA.
May 23, 5:15 AM EDTTSTM WND DMG1 Nne Rolling Hills, INTWO SIX INCH DIAMETER LIMBS DOWN, MEASURED 68 MPH GUST HOME WEATHER STATION. NUMEROUS REPORTS OF POWER OUTAGES.
May 23, 5:15 AM EDTTSTM WND DMG1 S Angola, INEMERGENCY MANAGER REPORTS LIMBS, TREES AND POWER LINES DOWN COUNTY WIDE. TIME ESTIMATED FROM RADAR.
May 23, 5:15 AM EDTTSTM WND DMG1 Ssw Hamilton, INSNAPPED TREE LAYING ON POWER LINE. SR 427 NORTH JUST PAST CR 4 NEAR HAMILTON, IN. TIME ESTIMATED BY RADAR.
May 23, 5:25 AM EDTTSTM WND DMG1 Ne Fort Wayne, INTWO TREES DOWN, ONE INTO A HOUSE AND CARS, THE OTHER BLOCKING INTERSECTION. NO WORD ON INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:01 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KIWX 230848
SVRIWX
INC003-033-087-113-151-183-OHC039-171-230945-
/O.NEW.KIWX.SV.W.0041.190523T0848Z-190523T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
448 AM EDT Thu May 23 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Steuben County in northeastern Indiana...
  Allen County in northeastern Indiana...
  Noble County in northeastern Indiana...
  Eastern Whitley County in northeastern Indiana...
  De Kalb County in northeastern Indiana...
  Lagrange County in northeastern Indiana...
  West central Defiance County in northwestern Ohio...
  Southwestern Williams County in northwestern Ohio...

* Until 545 AM EDT.

* At 447 AM EDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of White Pigeon to 6 miles west of
  Tri-lakes to near North Manchester, moving east at 65 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fort Wayne, New Haven, Auburn, Kendallville, Columbia City, Angola,
  Garrett, Butler, Lagrange, Tri-lakes, Huntertown, Avilla, Albion,
  Waterloo, Fremont, Churubusco, Hamilton, Woodburn, Rome City and
  Grabill.

This includes the following highways...
 Interstate 469 between mile markers 15 and 30.
 Interstate 69 in Indiana between mile markers 300 and 357.
 Interstate 80 in Indiana between mile markers 117 and 156.
 Interstate 80 in Ohio near mile marker 0.

These are dangeerous storms with a history of producing wind gusts 
of 60 to 70 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4136 8478 4125 8480 4101 8481 4100 8553
      4125 8549 4176 8550 4176 8481
TIME...MOT...LOC 0847Z 260DEG 59KT 4175 8554 4125 8560 4100 8573 

HAIL...<.75IN
WIND...70MPH
 
$$

MARSILI
1 follow-up statement
798 
WWUS53 KIWX 230927
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
527 AM EDT Thu May 23 2019

INC087-113-183-230936-
/O.CAN.KIWX.SV.W.0041.000000T0000Z-190523T0945Z/
Noble IN-Whitley IN-Lagrange IN-
527 AM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NOBLE...EASTERN WHITLEY AND
LAGRANGE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
northeastern Indiana.

LAT...LON 4136 8478 4125 8480 4101 8481 4100 8533
      4104 8534 4126 8520 4126 8519 4128 8519
      4176 8497 4176 8481
TIME...MOT...LOC 0926Z 261DEG 51KT 4184 8480 4133 8484 4100 8507 

$$

INC003-033-151-OHC039-171-230945-
/O.CON.KIWX.SV.W.0041.000000T0000Z-190523T0945Z/
Steuben IN-Allen IN-De Kalb IN-Defiance OH-Williams OH-
527 AM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR EASTERN STEUBEN...ALLEN...DE KALB...WEST CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...

At 526 AM EDT, severe thunderstorms were located along a line
extending from near Reading to near St. Joe to near New Haven, moving
east at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Angola, Garrett, Butler, Huntertown,
Waterloo, Fremont, Hamilton, Woodburn, Grabill, St. Joe, Aboite, Ray,
Leo-cedarville, Concord, Ashley, Newville and Hudson.

This is a dangerous line of storms. These storms have a history of 
producing 60 to 70 mph wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4136 8478 4125 8480 4101 8481 4100 8533
      4104 8534 4126 8520 4126 8519 4128 8519
      4176 8497 4176 8481
TIME...MOT...LOC 0926Z 261DEG 51KT 4184 8480 4133 8484 4100 8507 

HAIL...<.75IN
WIND...70MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 23, 2:52 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
252 AM EDT Thu May 23 2019

.SYNOPSIS...
Issued at 1212 AM EDT Thu May 23 2019

Dry and mild conditions during the early overnight will give way
to showers and thunderstorms from west to east between 3 AM EDT
and 7 AM EDT this morning. Some storms could be strong to severe
overnight into early Thursday morning with hail, gusty winds and
locally heavy rainfall. Drier conditions then return Thursday
afternoon into Thursday night. High temperatures this afternoon
will reach into mid 70s to low 80s. Friday into the upcoming
holiday weekend will then feature near normal temperatures and
periodic chances for showers and thunderstorms.

&&

.SHORT TERM...(Today and Tonight)
Issued at 240 AM EDT Thu May 23 2019

Strong bowing segments were upstream over Illinois ahead of a
cold front where wind gust reports were close to 70 mph which
matched the forward speed of the returns in the Springfield area.
Given the radar returns and a very distinguished rear inflow
notch, fast storm movement and the likelihood of cell mergers,
have coordinated with the SPC and added severe mention to the
forecast given a good chance for a watch. There is a good chance
for severe wind gusts, especially west of Highway 31 all of the
way to the Mich line. Organized convection is still expected east
of Highway 31 where wind gusts to or above 50 mph are possible. A
large cell merger had taken place about 240 EDT southwest of IKK
bring an greater likelihood for severe storms into the Laporte
County area. Storms will move through rapidly and should clear the
area by late morning.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM EDT Thu May 23 2019

For Friday through the middle of next week, the pattern will
remain active north of the upper ridge with periodic chances for
showers and storms. Precipitable water values will be above 1.5
inches and times and bring the potential for heavy rain,
especially if cell train. Highs should be around 80 to 85 most if
not all days through next week Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1212 AM EDT Thu May 22 2019

Widespread showers and thunderstorms from north central Illinois
into eastern Missouri will shift east across northern Indiana
during the overnight hours. Upstream storms should gradually
congeal into larger convective complex as it enters northwest
Indiana after 08Z with a threat of strong/severe storms and
associated wind/hail potential. Instability gradient would appear
to favor areas generally along and south of Route 30 for greatest
severe threat overnight. Have not made much timing to previous
timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at
KFWA. Did also include a mention of stronger westerly wind gusts
to 35-40 knots in association with stronger storms at KFWA.
Strong winds aloft should allow for steady eastward progression of
possible congealed convective complex, taking bulk of stronger
storms into northwest Ohio after 10Z or 11Z. Will also continue
mention of LLWS overnight with strongest southwesterly low level
jet of 45 to 50 knots at 2000 ft. Remainder of the short term
period should be quiet, with westerly winds and gusts to around 20
knots across northern Indiana during the day Thursday as frontal
boundary sags south of the terminals. Focus for additional shower
and storm activity on Thursday should remain across southern
Indiana/Ohio.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:21 AM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Thu May 23 2019

INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730-
Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Strong to possibly severe storms with wind gusts above 50 mph will
move across the area early this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003>009-012>018-020-022>026-032-033-240730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Grant-Blackford-
321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/

...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM
CDT/ THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning.

LMZ043-046-240730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Strong storms will move across the nearshore waters early this
morning with wind gusts greater than 40 knots possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances of thunderstorms can be expected through Memorial
Day and may bring gusty winds along with hazards to small craft.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:19 AM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams41 min
May 23, 5:44 AM EDTSevere Thunderstorm WarningIWXAllen, Defiance, Henry, Paulding, Putnam, Van Wert46 min
May 23, 5:55 AM EDTSpecial Weather StatementIWXFulton35 min
May 23, 6:07 AM EDTSevere Thunderstorm WarningIWXAllen, Henry, Putnam53 min
May 23, 3:15 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more75 min
May 23, 4:09 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Grant, Huntington, Kosciusko, Marshall and 3 more66 min
May 23, 4:25 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph50 min
May 23, 5:03 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.